Winter Storm, Coastal Waldo
- When
- January 16, 8:00 AM EST to 4:00 PM EST
- Where
- Coastal Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
An area of low pressure over the Florida panhandle on the morning of the 15th moved rapidly northeast to just southeast of Nantucket by the morning of the 16th and into the Canadian Maritimes by the morning of the 17th. The storm brought a moderate to heavy snow across coastal sections of Maine.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
An area of low pressure over the Florida panhandle on the morning of the 15th moved rapidly northeast to just southeast of Nantucket by the morning of the 16th and into the Canadian Maritimes by the morning of the 17th. The storm brought a moderate to heavy snow across coastal sections of Maine. The greatest snowfall amounts occurred in Sagadahoc, Lincoln, Knox and coast Waldo Counties where snowfall was generally in the 6 to 8 inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 16, 7:09 AM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
709 AM EST SAT JAN 16 2016
.SYNOPSIS...
LOW PRESSURE INTENSIFYING OFF THE DELAWARE COAST WILL MOVE NORTHEAST
TODAY PASSING SOUTHEAST OF NEW ENGLAND TODAY AND THEN WELL OUT TO
SEA BY THIS EVENING. THIS SYSTEM WILL BRING A WINTRY MIX OF
PRECIPITATION TO THE REGION TODAY. THE BEST CHANCES FOR SEEING ALL
SNOW WILL BE AWAY FROM THE COAST AND INTO THE HIGHER TERRAIN.
ANOTHER STORM SYSTEM MAY BRING SNOW TO THE AREA ON MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7AM UPDATE: WIDESPREAD FREEZING DRIZZLE AT THIS TIME SO MADE SOME
ADJUSTMENTS INTO MID MORNING FOR WIDESPREAD LIGHT ICING
CONDITIONS. WELL DEVELOPED HEAVIER BANDS OF PRECIPITATION AND
DYNAMICS OF OFFSHORE SYSTEM COMING INTO PLAY IN THE NEXT FEW HOURS
SO WILL BE EXPECTING THE PTYPE TO CHANGE TO SNOW BY MID-LATE
MORNING. THE CENTER OF THE SURFACE LOW CURRENTLY NEAR 40N/70W IS
RAPIDLY INTENSIFYING SO EXPECT SOME COLD AIR TO BE DRAWN INTO
SYSTEM ON THE NORTH WINDS. CURRENT FORECAST WILL REMAIN INTACT
OTHER THAN SOME MINOR TWEAKS TO TEMPS BASED ON LATEST OBS DATA.
PREVIOUS DISCUSSION:
WILL KEEP ALL WINTER WEATHER ADVISORIES IN PLACE FOR TODAY.
THE CENTER OF INTENSIFYING LOW PRESSURE IS EAST OF DELMARVA
AND MOVING NORTHEAST. SATELLITE LOOP SHOWING A NICE COMMA HEAD
WITH COLLING TOPS DEVELOPING AND EXPANDING TO THE NORTH
ACCOMPANIED BY HEAVY PRECIPITATION SHOWN BY MOSAIC RADARS. CURRENT
QPF FORECAST SEEMS REASONABLE BASED ON LATEST TRENDS. MODELS AGREE
ON THE CENTER PASSING OVER OR JUST INSIDE THE BENCHMARK OF 40N/70W
TOWARD AFTERNOON. WITH THIS SURFACE LOW PASSING TO OUR SOUTH A LOW
LEVEL NORTH WIND SHOULD CONTINUE ALL AREAS KEEPING SURFACE TEMPS
AT OR BELOW THE FREEZING MARK EXCEPT ALONG THE IMMEDIATE COAST.
SOME WAA ALOFT WILL MAKE ITS WAY INLAND AT TIMES. MIXED PTYPES
EXPECTED ALONG THE COAST WHILE FURTHER INLAND MOSTLY ALL SNOW IS
EXPECTED. QPF AMTS HIGHEST ALONG THE COAST BUT DUE TO THE MIX
SNOWFALL AMOUNTS WILL BE KEPT LOW.
IT NEEDS TO BE NOTED A STRIPE OF HIGHER SNOWFALL AMOUNTS THAN
FORECAST MAY DEVELOP DUE TO THE TRACK/INTENSITY/NEGATIVE TILT
AND ALSO QPF OF AROUND .50 INCHES OVER INLAND AREAS FURTHER INTO
THE COLD AIR. THIS BAND MAY DEVELOP ABOUT 20-30 MILES WEST OF THE
COASTAL FRONT WHICH IS ALREADY IN PLACE JUST OFF THE MAINE COAST. THIS
WILL NEED TO BE WATCHED CLOSELY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT CLEARING TAKES PLACE AS HIGH PRESSURE BRIEFLY BUILDS
ACROSS THE AREA. SUNDAY HIGH PRESSURE QUICKLY EXITS OFF TO THE
EAST ALLOWING AN INCREASE IN CLOUDS. TEMPERATURES WILL BE NEAR
SEASONAL FOR TONIGHT AND SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SUN NIGHT ANOTHER SRN STREAM S/WV WILL INITIATE SFC LOW PRES
DEVELOPMENT OFF THE EAST COAST. HOWEVER...THIS TIME UPPER TROF
SWINGING DOWN ACROSS THE GREAT LAKES WILL LEAVE LITTLE ROOM FOR
NWD AMPLIFICATION. EVEN SO...AS LOW HEIGHTS DRIFT OVERHEAD AND LOW
PRES DEVELOPS WELL OUT TO SEA...SFC INVERTED TROF IS LIKELY TO
FORM BETWEEN THE TWO FEATURES. SN SHOWERS ARE LIKELY UNDER THE
UPPER TROF ANYWAY...BUT THE SFC INVERTED TROF MAY PROVIDE A FOCUS
FOR HEAVIER SNWFL. INVERTED TROFS ARE VERY DIFFICULT TO PIN
DOWN...ESPECIALLY AT THIS TIME RANGE...SO WILL CONTINUE WITH
LIKELY POP AND 1 TO 3 INCHES SNWFL IN THE FAVORED REGION NEAR THE
NH BORDER WHERE THESE LIKE TO SET UP.
AS UPPER TROF MOVES E OF THE AREA...GUSTY WLY FLOW SETS UP BEHIND
IT. THIS COOL...CYCLONIC FLOW WILL SUPPORT UPSLOPE SN SHOWERS NW
BUT CLEARING DOWNWIND OF THE MTNS. BEYOND EARLY NEXT WEEK...MODEL
GUIDANCE GENERALLY TRIES TO BUILD IN HIGH PRES. THE NEXT SIGNAL IS
LATE IN THE PERIOD AS THE NEXT S/WV COMES THRU THE WRN RIDGE.
STILL TOO EARLY FOR DETAILS...BUT AT THIS TIME MODELS DO AGREE ON
A SYSTEM DEVELOPING OFF THE EAST COAST.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...IFR/LIFR CONDITIONS TODAY. CONDITIONS WILL GRADUALLY
IMPROVE TO VFR TONIGHT AND CONTINUE SUNDAY.
LONG TERM...UPPER TROF SWINGS OVERHEAD SUN NIGHT INTO MON...WHICH
SHOULD BRING A ROUND OF ENHANCED SHSN OR -SN TO THE REGION. IFR OR
LOWER CONDITIONS ARE POSSIBLE. WILL HAVE TO WATCH FOR CONCENTRATED
SNWFL NEAR SFC TROF AXIS...WHICH TRIES TO ALIGN NEAR THE WRN ME
COAST MON. LIFR CONDITIONS WOULD BE MOST LIKELY WITHIN THAT TROF
AXIS. GUSTY WLY FLOW AROUND 25 KTS POSSIBLE BEHIND THE DEPARTING
TROF TUE. GENERALLY VFR EXPECTED AS HIGH PRES BUILDS IN
MIDWEEK...THOUGH HIE MAY CONTINUE TO SEE UPSLOPE SHSN.
&&
.MARINE...
SHORT TERM /THROUGH SUNDAY/...WINDS AND SEAS WILL INCREASE TODAY
DUE TO THE COASTAL LOW PASSING TO THE EAST...THUS THE SCA REMAINS
IN EFFECT. THE SCA HAS BEEN TAKEN DOWN IN THE BAYS AS BOTH
WINDS/SEAS SHOULD REMAIN JUST BELOW CRITERIA. CONDITIONS DIMINISH
TONIGHT SO THE SCA WILL LIKELY BE DROPPED BY THIS EVENING.
WINDS/SEAS WILL BE LIGHT ON SUNDAY.
LONG TERM...EXTENDED BEGINS WITH UPPER TROF AXIS SWINGING THRU THE
REGION. THIS WILL BRING A PERIOD OF GUSTY WLY FLOW TO THE WATERS.
WIND GUSTS MAY REACH GALE FORCE ON THE OUTER WATERS TUE...BEFORE
GRADUALLY DIMINISHING AS HIGH PRES MOVES TOWARDS THE AREA.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
MEZ007>009-012>014.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR
MEZ018>028.
NH...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
NHZ001>004.
WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS EVENING FOR NHZ005-
006-009-010.
WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
NHZ007-008-011>015.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR ANZ150-
152-154.
&&
NEAR TERM...MARINE
SHORT TERM...MARINE
LONG TERM...LEGRO
AVIATION...MARINE
MARINE...LEGRO/MARINEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 339 AM EST SAT JAN 16 2016 MEZ018>028-NHZ005-006-009-010-170845- INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC- INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN- KNOX-COASTAL WALDO-SOUTHERN GRAFTON-SOUTHERN CARROLL-BELKNAP- STRAFFORD- 339 AM EST SAT JAN 16 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER WEAK AREA OF LOW PRESSURE WILL CROSS THE REGION MONDAY. SNOW IS LIKELY AND LIGHT ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NHZ007-008-011>015-170845- SULLIVAN-MERRIMACK-CHESHIRE NH-EASTERN HILLSBOROUGH NH- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH NH- 339 AM EST SAT JAN 16 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER WEAK AREA OF LOW PRESSURE WILL CROSS THE REGION MONDAY. SNOW IS LIKELY AND LIGHT ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ007>009-012>014-NHZ001>004-170845- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL- 339 AM EST SAT JAN 16 2016 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ANOTHER WEAK AREA OF LOW PRESSURE WILL CROSS THE REGION MONDAY. SNOW IS LIKELY AND LIGHT ACCUMULATIONS ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-170845- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 339 AM EST SAT JAN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 421 AM EST SAT JAN 16 2016 MEZ012-018>020-023>025-NHZ003>015-161200- SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH- INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH NH- INCLUDING THE CITIES OF...RUMFORD...NORWAY...FRYEBURG...OXFORD... SANFORD...BERWICK...NORTH WINDHAM...GORHAM...BRIDGTON... LEWISTON...AUBURN...LIVERMORE FALLS...BIDDEFORD...SACO... OLD ORCHARD BEACH...KITTERY...PORTLAND...SOUTH PORTLAND... WESTBROOK...BATH...TOPSHAM...LITTLETON...NORTH CONWAY...LEBANON... HANOVER...PLYMOUTH...WOLFEBORO...OSSIPEE...CLAREMONT...NEWPORT... CHARLESTOWN...CONCORD...HOOKSETT...LACONIA...MEREDITH... ROCHESTER...DOVER...JAFFREY...KEENE...MANCHESTER...NASHUA... SALEM...DERRY...EXETER...PORTSMOUTH...HAMPTON...PETERBOROUGH... WEARE 421 AM EST SAT JAN 16 2016 ...FREEZING RAIN CREATING VERY ICY CONDITIONS THROUGH MORNING... ONSHORE FLOW IS BRINGING LIGHT PRECIPITATION TO THE AREA THIS MORNING. MOST OF THIS IS FALLING AS VERY LIGHT FREEZING RAIN...WITH MOST AREAS REMAINING BELOW 32 DEGREES. THIS VERY LIGHT PRECIPITATION IS MAKING FOR IDEAL CONDITIONS TO ACCUMULATE ICE. ANY ROADS AND SURFACES THAT ARE UNTREATED WILL BE EXTREMELY SLICK. TRAVEL IS NOT RECOMMENDED...AND IF YOU MUST DO SO LEAVE YOURSELF PLENTY OF EXTRA TIME AND TAKE IT SLOW. ALSO USE CAUTION IF HEADING OUTSIDE TODAY...AS ANY WALKWAYS AND STEPS WILL BE VERY ICY. AS STEADY PRECIPITATION MOVES INTO THE AREA THIS MORNING...A GRADUAL CHANGE OVER TO SNOW OR RAIN IS EXPECTED. THIS SHOULD OCCUR SHORTLY FOR SOUTHERN NEW HAMPSHIRE...AND BY 700 AM FOR SOUTHWESTERN MAINE AND THE FOOTHILLS OF NEW HAMPSHIRE. LEGRO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
526 AM EST SAT JAN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM FREEZING RAIN GRAY NWS OFFICE 43.89N 70.26W
01/16/2016 M0.12 INCH CUMBERLAND ME NWS OFFICE
BRANCHES AND TWIGS BETWEEN 1/8 AND 1/16 OF AN INCH OF
ICE.
&&
EVENT NUMBER GYX1600220
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
715 AM EST SAT JAN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FREEZING RAIN GRAY NWS OFFICE 43.89N 70.26W
01/16/2016 M0.25 INCH CUMBERLAND ME NWS OFFICE
ICING VARYING FROM 0.13 TO 0.25
&&
EVENT NUMBER GYX1600221
NBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
724 AM EST SAT JAN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 6 NE PITTSBURG 45.11N 71.30W
01/15/2016 M1.0 INCH COOS NH COCORAHS
24 HOUR SNOWFALL.
0700 AM SNOW 1 NE RANDOLPH 44.39N 71.27W
01/15/2016 M1.9 INCH COOS NH COCORAHS
24 HOUR SNOWFALL.
0345 AM FREEZING RAIN POLAND 44.06N 70.39W
01/16/2016 M0.00 INCH ANDROSCOGGIN ME TRAINED SPOTTER
FZDZ 24F TRACE
&&
EVENT NUMBER GYX1600222
EVENT NUMBER GYX1600223
EVENT NUMBER GYX1600224
NBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
726 AM EST SAT JAN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM FREEZING RAIN 2 ENE STRATHAM 43.04N 70.88W
01/16/2016 E0.00 INCH ROCKINGHAM NH TRAINED SPOTTER
MIX OF SLEET AND FZRA... GLAZE ON SURFACES
&&
EVENT NUMBER GYX1600225
NBThe national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616782, 616783, 616784, 616785.